Aa
A
A
Close
Avatar universal
Heart attack or heart spasm.......comfused
I am a HEALTHY 62 year old woman with no medical history of heart problems.  Actually I have not been in the hospital since i was 27 yrs old.

Recently I was in the CCU for what I was first told was a heart attack.  EKG was clear, showed no signs of an attack.  The enzime test that was done was high and then another test was done 4 hours later and it was higher.  This is when I was told that I had a heart attack.  I was given a shot of nitro and it helped with the pain that I had in the center of my chest.  That was the only sign I had was that pain.  After 3 days in the CCU, I had the scope done of my heart where they go up through the leg.  This test showed no blockages. Everything was clear.  During the test they had to give me another shot of Nitro as the pain started up again.  Then I spoke with the Dr and he told me that I did not have an attack but a spasm?  Is this possible?  And if so then why was the Enzime levels high?  Will it come back again? Can it cause a heart attack?
Cancel
4 Answers
Page 1 of 1
187666 tn?1331176945
I assume the doctor in ER has referred you to a cardiologist for follow up. If not, then you should find one on your own. There are medications to help control the vessel spasms but you need to work that out with your cardio.
Comment
Cancel
187666 tn?1331176945
Comment
Comment
Submit Comment
237039 tn?1264261657
Yes to answer your questions.  I have been suffering with coronary spasms for the past few years. And, yes, the chest pain is much like the pain I had with my heart attacks.  In my case, I do have CAD and blockages.  But with a lot of others, there is the chest pain with the spasms but the arteries are clear.  I carry the Nitroquick with me at all times.  This always stops the chest pains.  These spasms wake me from a dead sleep also.  In addition to the nitroquick, I am taking Isosorbide which is a long lasting nitrate and a calcium channel blocker.  It took some trial and error to find the right med and dose that helps, but saddly, it doesn't cure it.  Just controls it.  Do a search on vasospasms or small vessel disease.  You can get a lot of other info on this.  I should add that I take magnesium supplements to help with the spasms.  Take care and do follow up with a cardiologist. Ally
Comment
Cancel
237039 tn?1264261657
Comment
Comment
Submit Comment
144586 tn?1284669764
Not having access to your medical records I can only hazard a guess as to what is going on.

The "spasm" is generally in the major blood vessels providing the heart with oxygen and nutrients. If this spasm stops the blood flow to the heart there may be damage to the tissue. Damage to the tissue is reflected by the so-called cardiac enzyme test. If there is damage to the heart muscle there will be a high level of these enzymes. The test is faily definitive.

The reasons for the spasms are unclear. Magnesium deficiency is one posible reason. Ask your doctor before taking supplements. Magnesium glycinate is often prescribed.

If there is heart damage there is often an irregularity on the EKG, specifically a depressed ST segment.

Generally such a patient will be provided with sublingual nitroglycerine, and if they develop any signs of oxygen deficiency (substernal pain, for example) they place the tablet under the tongue. The nitroglycerine is a vasodilator and releases the spasm and restores normal blood flow to the heart.

Statistically those who have had such spasms generally have additional episodes. There is usually a co-factor, which is a natural narrowing of the walls of the blood vessel, generally due to atheroschlerotic deposits.

You should be able to live a reasonably normal life.

In the event you have dull chest pain, or numbness in your left arm or shoulder, stop what you are doing and rest. It is important to reduce the oxygen demands on the body. Always keep the nitroglycerine tablets with you. Once you open a bottle they must be replaced within ninety days because the tablets are hygroscopic and absorb water, degrading their efficiency.
Comment
Cancel
144586 tn?1284669764
Comment
Comment
Submit Comment
976897 tn?1379171202
There is a possibility that the catheter you recently had in your arteries could have caused it to worsen. Some people never have spasms, then when the catheter tickles the artery lining, they go beserk. Much is unknown about vasospasm, and luckily some medications do control it for some people. Nitro works with most people, but not all. Some people find there are things which trigger the spasms and avoid those things, but it's pure luck if you discover it. Calcium channel blockers worked great for me in the few months I suffered from it. Mine was caused by a catheter setting it off.
Comment
Cancel
976897 tn?1379171202
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Top Heart Disease Answerers
159619 tn?1318997813
Blank
erijon
Salt Lake City, UT
11548417 tn?1440481484
Blank
Ger57
Netherlands
Avatar f tn
Blank
achillea
CA
Avatar m tn
Blank
tacolino
Ireland
Avatar m tn
Blank
Occupant
IL
144586 tn?1284669764
Blank
caregiver222
Blank
BloodPressure Tracker
Monitor Your Blood Pressure
Start Tracking Now
Blank
HeartRhythm Tracker
Track your Heart Condition
Start Tracking Now
Recent Activity
Avatar m tn
Blank
JCB1606 cautiously optimistic Comment
4 hrs ago
4522800 tn?1459192030
Blank
VICourageous commented on cast out
May 26
463897 tn?1448485050
Blank
MH Community Mgr commented on photo
May 25
Heart Disease Community Resources
Top Heart Disease Answerers
159619 tn?1318997813
Blank
erijon
Salt Lake City, UT
11548417 tn?1440481484
Blank
Ger57
Netherlands
Avatar f tn
Blank
achillea
CA
Avatar m tn
Blank
tacolino
Ireland
Avatar m tn
Blank
Occupant
IL
144586 tn?1284669764
Blank
caregiver222